Public health officials are warning of what appears to be a dangerous new form of fentanyl — a yellow powder — turning up in Brockville and Smiths Falls.
The Leeds, Grenville and Lanark District Health Unit said Saturday it “has received multiple overdose reports, including two suspected fatalities, within the past week related to the use of yellow and purple fentanyl powders.
tap here to see other videos from our team.
“The substances appear to be highly toxic with very small amounts resulting in overdoses.”
The fentanyl is believed to contain other drugs, such as benzodiazepines, against which the overdose-reversing drug naloxone is not effective.
“Calling 911 in the event of an overdose continues to be the most important step to saving someone’s life,” the health unit warned.
Combined with “a toxic supply of substances,” people face pandemic-related stresses and changes in the availability of health and social services.
“The stress, uncertainty and anxiety associated with the COVID-19 pandemic may lead to increased substance use amongst vulnerable populations,” the health unit said, adding that it’s continuing to offer harm reduction supplies such as single-use equipment and naloxone and offering services and referrals.
Along with calling 911 in the event of an overdose and carrying a naloxone kit, the health unit advises people who use drugs to avoid mixing substances, to use a small test dose first and to not use alone.
This content was originally published here.